Thunderstorm Wind, Columbia
- When
- August 14, 3:26 PM EST
- Where
- Columbia County, Hudson
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.250, -73.783
Trees blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 14, 2:00 PM EST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 300 PM EDT SUN AUG 14 2005 UPDATED ZONES FOR THE WATCH. WILL SEND NIGHT TIME PACKAGE SOON. .SYNOPSIS...A WAVE OF LOW PRESSURE...RUNNING ALONG A FRONTAL BOUNDARY...STALLED OUT OVER OUR REGION...WILL SLOWLY SHIFT EAST LATER TONIGHT AND FINALLY THE DRAG THE FRONT FURTHER SOUTH. SLIGHTLY COOLER AND DRIER AIR WILL TAKE HOLD OF THE REGION BEGINNING ON MONDAY. && .SHORT TERM (TONIGHT THROUGH WEDNESDAY)...ONE AGAIN WE ARE UNDER THE GUN WITH A SEVERE THUNDERSTORM WATCH (720). THIS TIME IT EXTENDS NORTHWARD TO INCLUDE THE SARATOGA REGION AS WELL AS THE CAPITAL DISTRICT AND POINTS SOUTH. VERY HIGH SBCAPES (UP TO 3000 J/KG)...ESPECIALLY SOUTH OF ALB. LOW LEVEL SHEAR PROFILES ARE SOMEWHAT LIMITED BUT ENOUGH TO PERHAPS GENERATE AN ISOLATED SUPER CELL OR TWO. ALONG WITH THE SEVERE STORM POTENTIAL...PW VALUES AROUND 2.00 INCHES WILL MEAN HEAVY DOWNPOURS ARE QUITE LIKELY. THIS FRONT WILL TAKE ITS SWEET OL TIME TO CLEAR OUR REGION...AND WILL NOT DO SO UNTIL LATER TONIGHT. HOWEVER...ONCE WE LOOSE THE HEATING OF THE DAY...CELLS SHOULD BECOME NON-SEVERE BUT STILL COULD CONTAIN SOME HEAVY RAINS. GO NUMEROUS EARLY...THEN CHANCE LATER ON (EXCEPT LIKELY SOUTHEAST). ON MONDAY...THE DRIER AIR SHOULD FINALLY WIN OUT...AFTER PERHAPS SOME LINGERING SHOWERS SOUTH AND EAST OF ALBANY EARLY. NICE WEATHER FINALLY TAKES HOLD OR DOES IT? THE NAM INDICATES SOME SHOWER POSSIBILITIES ASSOCIATED WITH A VERY WEAK SECONDARY BOUNDARY MIGRATING ACROSS THE REGION ON MONDAY NIGHT. THE GFS DOES NOT HAVE THIS BOUNDARY AT ALL. INSTEAD...IT INDICATE A WEAK ANTICYCLONE CRESTING OVER US LATER AT NIGHT...THEN SLIDING TO OUR EAST. THE NAM...BUILDS A HIGH PRESSURE OVER US ON THE DAY TUESDAY. DUE TO SEVERE WEATHER AT HAND...DO NOT HAVE TIME TO QUIBBLE OVER THE DETAILS. JUST BLEND THE TWO SOLUTIONS FOR NOW...BUT KEEP TUESDAY DRY...WITH MORE CLOUDS THAN THE NAM WOULD INFER. BY WEDNESDAY...A SECONDARY FRONT STILL LOOKS TO WORK ACROSS THE REGION...BUT IT SHOULD HAVE VERY LIMITED MOISTURE AND SUPPORT WITH IT. KEEP A SLIGHT CHANCE IN THE GRIDS. && .LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...ANOTHER ANTICYCLONE IS PROGGED TO BUILD OVER THE REGION ON THURSDAY. THIS COULD BE THE NICEST DAY OF THIS WEEK. THEN...THIS HIGH MOVES EAST...A SOUTHERLY FLOW ATTEMPTS TO PUSH THE WARM HUMID STUFF OUR WAY ON FRIDAY INTO EARLY SATURDAY BEFORE A STRONGER COLD FRONT APPROACHES. NOT MUCH IN THE WAY OF CHANGE FROM PREVIOUS THINKING...EXCEPT TO MOVE THIS FRONT A LITTLE FASTER. && .AVIATION...SCATTERED THUNDERSTORMS HAVE ERUPTED ACROSS OUR REGION...AND ARE EXPECTED TO BECOME MORE NUMEROUS THROUGH EARLY EVENING. A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED WHICH INCLUDE KALB AND KPOU THROUGH 10 PM. THERE IS A CHANCE OF THUNDERSTORMS BRIEFLY PRODUCING SURFACE WIND GUSTS IN EXCESS OF 50 KTS AND LARGE HAIL. AFTER 02Z...THE THREAT OF SEVERE THUNDER SHOULD DIMINISH...BUT IF ANYTHING...THE IFR THREAT WILL INCREASE DUE TO THE POSSIBILITY OF RAIN INDUCED FOG AND LOW CIGS. WITH TIME...THE SHOWERS SHOULD BECOME LESS NUMEROUS AND END ALL TOGETHER. BY EARLY MONDAY...CONDITIONS WILL SLOWLY IMPROVE FROM MVFR...BACK TO VFR FROM NORTHWEST TO SOUTHEAST. && .HYDROLOGY...THE THUNDERSTORMS THAT DO DEVELOP HAVE THE POTENTIAL TO PRODUCE COPIOUS AMOUNTS OF RAIN...LOCALLY WELL OVER AN INCH. SO...WHILE RIVER BASIN QPF WILL GENERALLY BE LESS THAN INCH...ANY CELL COULD PRODUCE WELL OVER AN INCH THROUGH THE EARLY PORTION OF TONIGHT. THESE RAINERS COULD LOCALLY SWELL CREEKS AND PRODUCE LOCALIZED FLOODING. HOWEVER...THIS RAIN WILL LIKELY NOT RESULT ANY SIGNIFICANT RISE OF LAGER STEM RIVERS DUE TO OUR RECENT DRY SPELL OF LATE. AFTER TONIGHT...MAINLY DRY WEATHER IS FORECAST THROUGH THURSDAY WITH HYDRO PROBLEMS. THE NEXT SIGNIFICANT THREAT OF RAIN IS FRIDAY. && .ALY WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT FOR CTZ001-013. SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT FOR MAZ001-025. SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT FOR NYZ041-047>054-NYZ058>061-NYZ063>066-083-084. SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT FOR VTZ013>015. && SYNOPSIS...HWJIV SHORT TERM...HWJIV LONG TERM...HWJIV AVIATION...GG HYDROLOGY...GG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 327 PM EDT SUN AUG 14 2005 NYZ032-033-038>040-042-082-083-151055- HAMILTON NY-MONTGOMERY NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY- NORTHERN WARREN NY-SOUTHEAST WARREN NY-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY- 327 PM EDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL MOHAWK VALLEY... SOUTHERN ADIRONDACKS...AND WARREN COUNTY... .DAY ONE...TODAY AND TONIGHT... THERE IS A CHANCE OF THUNDERSTORMS THAT MAY PRODUCE HEAVY RAINFALL AMOUNTS THROUGHOUT THE DAY. .DAYS TWO THROUGH SEVEN...MONDAY TO SATURDAY... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. CTZ001-013-MAZ001-025-NYZ041-043-047>054-058>061-063>066-084- VTZ013>015-151055- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- NORTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WASHINGTON NY-SCHOHARIE NY-SOUTHERN BERKSHIRE MA- SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY- WESTERN ALBANY NY-WESTERN COLUMBIA NY-WESTERN DUTCHESS NY- WESTERN GREENE NY-WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY- WESTERN ULSTER NY-WESTERN WINDHAM VT- 327 PM EDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE UPPER HUDSON VALLEY...GREATER CAPITAL REGION...SOUTHERN VERMONT...THE SCHOHARIE VALLEY...EASTERN CATSKILLS...MID HUDSON VALLEY...TACONICS... BERKSHIRES AND LITCHFIELD HILLS. .DAY ONE...TODAY AND TONIGHT... THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT... THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THE MAIN THREAT FROM THE POTENTIAL SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS IN EXCESS OF 58 MPH. LOCALLY HEAVY RAIN MAY CAUSE ISOLATED FLASH FLOODING IN SOME LOCATIONS. URBAN AND SMALL STREAM FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY TO SATURDAY... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ACTIVATED IN THE FOLLOWING COUNTIES... IN CONNECTICUT... LITCHFIELD IN MASSACHUSETTS... BERKSHIRE IN NEW YORK... ULSTER...DUTCHESS...COLUMBIA...GREENE...SCHOHARIE...ALBANY... RENSSELAER...SCHENECTADY...SARATOGA IN VERMONT... BENNINGTON...WINDHAM ELH/RO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
300 PM EDT SUN AUG 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM TSTM WND DMG FEURA BUSH 42.58N 73.88W
08/14/2005 ALBANY NY LAW ENFORCEMENT
TREES DOWN. BETHELEM PD
0217 PM TSTM WND DMG EAST GREENBUSH 42.59N 73.70W
08/14/2005 RENSSELAER NY FIRE DEPT/RESCUE
TREES AND WIRES DOWN.
0252 PM TSTM WND DMG AVERILL PARK 42.63N 73.55W
08/14/2005 RENSSELAER NY FIRE DEPT/RESCUE
TREES AND WIRES DOWN.
&&
GGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 329 PM EDT SUN AUG 14 2005 NYZ047-142000- ...A STRONG THUNDERSTORM IN SCHOHARIE COUNTY... AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH THIS STORM WAS LOCATED NEAR COBLESKILL...OR ABOUT OVER COBLESKILL...AND MOVING EAST AT 25 MPH. OTHER LOCATIONS INCLUDE BUT ARE NOT LIMITED TO SCHOHARIE... RICHMONDVILLE...MIDDLEBURGH AND CENTRAL BRIDGE. IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
349 PM EDT SUN AUG 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG PITTSFIELD 42.45N 73.26W
08/14/2005 BERKSHIRE MA LAW ENFORCEMENT
TREES DOWN
0335 PM TSTM WND DMG LANESBOROUGH 42.52N 73.23W
08/14/2005 BERKSHIRE MA LAW ENFORCEMENT
TREES DOWN
&&
ELHNEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
0424PM SUN AUG 14 2005
#1 0000001 000
GEGR WLSR QHQT QTRF APTS WAPT
01680 FILE 28 PD EAST GREENBUSH NY0415200 AUG 14-05
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: RENSSELAER COUNTY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): T/O EAST GREENBUSH INTO T/O
SCHODACK ALONG STATE ROUTE 9&20 FROM STATE ROUTE 4 TO MILLER RD AND ALL
NEIGHBORHOODS ADJACENT TO 9&20
DATE AND TIME: STORM STARTED APPROX 1340HRS FIRST CALL WAS 1345HRS
EXTENT OF DAMAGE OR AREAS IN DANGER: STREET FLOODING HIGH WINDS CAUSING TREES
WIRES AND LAWN FURNITURE STREWN ABOUT LARGE TREE FELL IN THE LOT OF FUCILLO
FORD CAUSING DAMAGE TO EMPLOYEES VEHICLES POWER OUT IN AFFECTED AREA
CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED (X) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: NONE NUMBER INJURED: NONE
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS (X) - CLOUD TO CLOUD (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: (X) - TREES
( ) - POWER/TELCO POLES (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: NONE NUMBER INJURED: NONE
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
(X) - SMALL TREES/SHRUBS (X) - LARGE TREES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - POWER/TELCO POLES
(X) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: UNK MPH OR KNOTS
NUMBER KILLED: NONE NUMBER INJURED: NONE
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS:
AUTH PHONE #: 518 479-2525
AUTH DISP RON YEATESThe Albany radar (KENX), 44 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473782.